Alert archive / Michigan / Gale Watches in 2016
Gale Watch 2, NWS Marquette, MI
NWS Marquette, MI issued this gale watch at Jan 4, 2016, 4:07 AM EST. It took effect at Jan 5, 2016, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 4, 2016, 4:07 AM EST (09:07 UTC)
- In effect from
- Jan 5, 2016, 7:00 AM EST
- Expired
- Jan 4, 2016, 4:40 PM EST
- In force
- Issued by
- NWS Marquette, MI
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this gale watch went out at Jan 4, 3:45 AM EST, 22 minutes earlier.
Area forecast discussion, Jan 4, 3:45 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
345 AM EST MON JAN 4 2016
.UPDATE...
ISSUED AT 905 PM EST SUN JAN 3 2016
UPGRADED LES ADVY TO A WARNING FOR ALGER COUNTY BASED ON PERSISTENCE
OF HEAVIER LES BANDS/HIER RADAR REFLECTIVITIES IN AREA OF FOCUSED
LLVL CNVGC ACRS WESTERN ALGER COUNTY. PUBLIC REPORTS/RADAR ESTIMATES
INDICATE SN TOTALS ARE APRCHG A FOOT IN SOME LOCATIONS OVER THE WEST
PORTION OF ALGER COUNTY. ALTHOUGH THE HEAVIER SN BANDS WL SHIFT INTO
MARQUETTE COUNTY OVERNGT AS THE LLVL WINDS SHIFT TO THE NNE
FOLLOWING A SHRTWV/LO PRES TROF PASSAGE...RADAR INDICATES SOME
HEAVIER BANDS OVER LK SUP WL IMPACT ALGER COUNTY THRU THE EVNG AND
LIFT SN TOTALS OVER THE FOOT CRITERIA FOR A WRNG BEFORE THE SN
SHOWERS DIMINISH AFTER MIDNGT. NOT TOO CONCERNED ATTM ABOUT NEED FOR
A WRNG IN MARQUETTE COUNTY BECAUSE WINDOW FOR HEAVY SN TO FALL WL BE
LIMITED BY DVLPG SUBSIDENCE IN THE WAKE OF THE SHRTWV PASSAGE
OVERNGT DESPITE PERSISTENCE OF UPSLOPE NE WIND THAT WL KEEP LIGHTER
SN SHOWERS GOING THRU SUNRISE.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 335 PM EST SUN JAN 3 2016
THE LAKE EFFECT HAS BECOME SLIGHTLY MORE DISORGANIZED BEHIND THE
INITIAL SHORT WAVE AND SUBSEQUENT LOWERING INVERSION. THE BEST SNOW
LOOKS TO BE CURRENTLY NEAR AND JUST EAST OF MUNISING WHERE THE BEST
CONVERGENCE FROM THE INVERTED TROUGH IS LOCATED. WATER VAPOR IMAGERY
SHOWS THE NEXT DISTURBANCE JUST NORTH OF LAKE SUPERIOR. EXPECT THIS
TO MOVE ACROSS THE AREA LATE THIS AFTERNOON INTO EARLY THIS EVENING.
AS SUCH...THE INVERTED TROUGH ACROSS EASTERN LAKE SUPERIOR WILL
SHARPEN AND MOVE SOUTH/WEST...ALLOWING THE WINDS TO VEER TO TO A
NORTH TO NORTHEAST DIRECTION ACROSS THE EASTERN HALF OF THE LAKE.
THIS SHOULD ALLOW THE LES BAND TO BECOME A LITTLE MORE FOCUSED AND
MOVE BACK TOWARD THE WEST...AFFECTING MORE OF EASTERN MARQUETTE AND
WESTERN ALGER COUNTY. THE HIGH RESOLUTION NWP SUGGESTS THE BEST SNOW
WILL OCCUR IN THE HIGHER TERRAIN JUST WEST AND SOUTH OF MARQUETTE.
HOWEVER...EXPERIENCE SUGGESTS THAT THE MODELS TEND TO VEER THE WIND
TOO MUCH BEHIND THESE INVERTED TROUGHS...ESPECIALLY AT NIGHT WHERE
THE LAND INFLUENCE WILL KEEP WIND SLIGHTLY BACKED. AS SUCH...INSTEAD
OF THE HEAVIEST SNOW BEING WEST OF MARQUETTE...THE EXPECTATION IS
THAT THE HEAVIEST SNOW WILL ALSO OCCUR EAST OF MARQUETTE.
STILL...SEE NO REASON TO CHANGE THE GOING ADVISORIES WITH 3 TO 6
INCHES EXPECTED TONIGHT FROM NEGAUNEE TO SKANDIA AND MUNISING. IN
THE WESTERN U.P...EXPECT SOME LIGHT LES WITH PERHAPS LOCALLY 2 TO 4
INCHES IN THE IWD AREA...BUT N-NE FLOW SHOULD KEEP SIGNIFICANT SNOW
ACCUMULATIONS OUT OF THE KEWEENAW.
LATE TONIGHT INTO MON MORNING...THE INVERSION CRASHES RATHER
DRAMATICALLY AS HIGH PRESSURE BUILDS ACROSS THE LAKE. IN FACT...BY
MON AFTN...THE HIGH WILL BE CENTERED OR SOUTH OF THE AREA. AS
SUCH...WILL QUICKLY END ANY LES MON MORNING ACROSS THE AREA AND
ACTUALLY BRING SOME SUNSHINE INTO THE AREA FOR MONDAY AFTERNOON. IT
WILL STILL BE SEASONABLY CHILLY...WITH HIGHS ONLY IN THE TEENS/LOWER
20S.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 345 AM EST MON JAN 4 2016
NO SIGNIFICANT WEATHER FOR TUE...BUT A SHORTWAVE WILL MOVE ACROSS
HUDSON BAY TUE INTO TUE NIGHT...DROPPING A SFC TROUGH/FRONT INTO THE
CWA WHERE IT WILL STALL INTO LATE WEEK UNTIL ANOTHER SYSTEM MOVES
THROUGH. COLDER AIR AND WSW WINDS MAY LEAD TO SOME LIGHT LES OVER
MAINLY THE KEWEENAW TUE NIGHT INTO WED MORNING. A WEAK SHORTWAVE
LOOKS TO MOVE ALONG THE FRONT WED NIGHT INTO THU MORNING...WHICH
WILL RESULT IN ADDITIONAL FORCING FOR WIDESPREAD LIGHT TO LOCALLY
MODERATE SNOW. AT THIS TIME...IT LOOKS LIKE THE MODERATE SNOW WILL
FALL OVER LAKE SUPERIOR OR TO THE NW OF THE CWA...BUT RUN TO RUN
CONTINUITY IS NOT GREAT WITH THE SYSTEM WHICH IS EXPECTED AT THAT
TIME FRAME WITH THIS TIME OF SETUP. THINK MOST OR ALL AREAS OF UPPER
MI WILL SEE SUB-ADVISORY AMOUNTS...BUT IF THE BETTER BAND OF SNOW
MOVES OVER WE WOULD PROBABLY SEE ADVISORY AMOUNTS. MAIN TIME FRAME
FOR THE WIDESPREAD SNOW IS WED EVENING INTO THU MORNING.
COULD SEE SOME DRIZZLE/FREEZING DRIZZLE WITH UPSLOPE OVER THE
KEWEENAW AFTER THE SYSTEM SNOW MOVES OUT THU AND AHEAD OF THE NEXT
SYSTEM...BUT THAT IS LOW CHANCE AND LOW CONFIDENCE SO WILL CONTINUE
TO JUST KEEP IT SNOW SHOWERS.
LOTS OF UNCERTAINTY WITH A LATE WEEK INTO THE WEEKEND SYSTEM AS
MODELS HAVE DISAGREEMENT AND RUN TO RUN DISCONTINUITY. MODELS SHOW A
SERIES OF SHORTWAVES LEADING TO A BROAD UPPER TROUGH AND SFC LOW.
SHOULD SEE LIGHT SNOW MOVE IN THU NIGHT/FRI MORNING...POSSIBLY
MIXING WITH OR TURNING TO RAIN OVER MAINLY SOUTHEASTERN UPPER MI FRI
EVENING INTO FRI NIGHT...BUT MODELS HAVE TRENDED COLDER IN THE
LATEST RUNS. PRECIP THEN TURNS BACK TO ALL LIGHT SNOW AND PERSISTS
THROUGH SAT. NOT LOOKING AT ANY SIGNIFICANT SNOWFALL RATES...BUT
IT DOES LOOK LIKE PERSISTENT LIGHT SNOWFALL FOR AROUND 36 HOURS.
SAT NIGHT AND SUN ARE QUITE UNCERTAIN IN EXACT DETAILS...BUT ANOTHER
SHORTWAVE DIVING INTO THE REGION LOOKS TO BRING MUCH COLDER AIR
(POSSIBLY THE COLDEST OF THE SEASON)...SO AT LEAST NW WIND LAKE
EFFECT APPEARS PROBABLE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1221 AM EST MON JAN 4 2016
STRONG SUBSIDENCE BEHIND A DEPARTING SHRTWV/LO PRES TROF WL CAUSE
THE INTENSITY OF ONGOING LES TO DIMINISH THRU THIS MRNG. THE MOST
PERSISTENT SHSN WL IMPACT SAW...WHERE UPSLOPE NNE WIND AND
CLOSER PROXIMITY TO COLDER AIR WL RESULT IN MORE PERSISTENT IFR
VSBYS/MVFR CIGS INTO LATE THIS MRNG. AT CMX/IWD...LESS FVRBL NNE WIND
WL BRING FEWER -SHSN AND EVEN VFR CONDITIONS AT TIMES. STRONG
SUBSIDENCE ASSOCIATED WITH HI PRES BLDG INTO THE AREA WL BRING VFR
CONDITIONS TO ALL THE TAF SITES THIS AFTN AND EVNG.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 335 PM EST SUN JAN 3 2016 EXPECT NORTH TO NORTHWEST WINDS TO 30KT TO BACK TO N-NE
TONIGHT BEHIND A TROUGH OF LOW PRESSURE THIS EVENING. HIGH PRESSURE
WILL QUICKLY BUILD ACROSS THE LAKE LATE TONIGHT. THIS HIGH QUICKLY
MOVES SOUTH OF THE AREA MONDAY AFTERNOON. BEHIND THE
HIGH...SOUTHWEST WINDS WILL INCREASE TO NEAR GALE FORCE MON NIGHT
INTO TUE AHEAD OF THE NEXT FROTNAL SYSTEM. WILL ISSUE A GALE WATCH
FOR THIS TIME PERIOD ACROSS THE LAKE. THE FRONT STALLS OUT NEAR LAKE
SUPERIOR FOR WED-FRI...LEADING TO WIND GENERALLY LESS THAN 20KT.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST THIS MORNING FOR MIZ005.
LAKE EFFECT SNOW WARNING UNTIL 7 AM EST THIS MORNING FOR MIZ006.
LAKE SUPERIOR...
GALE WARNING FROM 1 AM TUESDAY TO 1 AM EST WEDNESDAY FOR
LSZ265>267.
GALE WARNING FROM 10 PM EST /9 PM CST/ THIS EVENING TO 10 PM EST
/9 PM CST/ TUESDAY FOR LSZ162.
GALE WARNING FROM 10 PM THIS EVENING TO 1 AM EST WEDNESDAY FOR
LSZ263-264.
LAKE MICHIGAN...
GALE WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT FOR
LMZ221-248-250.
&&
UPDATE...KC
SHORT TERM...MRD
LONG TERM...TITUS
AVIATION...KC
MARINE...MRDHazardous weather outlook, Jan 3, 3:54 PM EST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 354 PM EST SUN JAN 3 2016 MIZ005-006-041100- MARQUETTE-ALGER- 354 PM EST SUN JAN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT MODERATE TO HEAVY LAKE EFFECT SNOW IS EXPECTED TONIGHT ALONG WITH AREAS OF BLOWING SNOW NEAR LAKE SUPERIOR. THE MOST SNOW WILL OCCUR OVER PORTIONS OF EASTERN MARQUETTE COUNTY AND WESTERN ALGER COUNTY. SEE THE LAKE EFFECT SNOW ADVISORY STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS. THE PUBLIC MAY ALSO SUBMIT REPORTS ON OUR WEB PAGE OR THROUGH OUR FACEBOOK AND TWITTER PAGES. MIZ001>004-007-009>014-084-085-041100- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON- DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON- NORTHERN SCHOOLCRAFT- 354 PM EST SUN JAN 3 2016 /254 PM CST SUN JAN 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT MODERATE LAKE EFFECT SNOW AMOUNTS ARE POSSIBLE TONIGHT... ESPECIALLY IN NORTH TO NORTHWEST WIND SNOW BELTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS. THE PUBLIC MAY ALSO SUBMIT REPORTS ON OUR WEB PAGE OR THROUGH OUR FACEBOOK AND TWITTER PAGES. LSZ162-240>251-263>267-041100- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 354 PM EST SUN JAN 3 2016 /254 PM CST SUN JAN 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED OVER MUCH OF LAKE SUPERIOR MONDAY NIGHT THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-041100- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 354 PM EST SUN JAN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. JLA
In the hours before
Local storm report, Jan 3, 11:07 PM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1107 PM EST SUN JAN 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW CHRISTMAS 46.44N 86.70W
01/03/2016 E10.0 INCH ALGER MI PUBLIC
ESTIMATED 10.0 INCHES OF SNOW FROM 1730 THROUGH 2100 THIS
EVENING. 5.0 INCHES OF SNOW FROM LAST NIGHT THROUGH EARLY
THIS A.M. STORM TOTAL SNOWFALL ESTIMATED NEAR 15.0 INCHES
SINCE LAST NIGHT. DELAYED REPORT VIA SOCIAL MEDIA.
&&
JSSLocal storm report, Jan 3, 11:09 PM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1109 PM EST SUN JAN 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 4 N NEGAUNEE 46.56N 87.61W
01/03/2016 M3.2 INCH MARQUETTE MI CO-OP OBSERVER
MEASURED 3.2 INCHES OF SNOWFALL SINCE EARLY THIS A.M.
DELAYED REPORT VIA SOCIAL MEDIA.
&&
JSSLocal storm report, Jan 3, 11:13 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1113 PM EST SUN JAN 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM SNOW 8 SW MUNISING 46.33N 86.77W
01/03/2016 M12.7 INCH ALGER MI TRAINED SPOTTER
MEASURED 12.7 INCHES OF STORM TOTAL SNOWFALL.
&&
JSSLocal storm report, Jan 3, 11:20 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1120 PM EST SUN JAN 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM SNOW 5 ENE ROUND LAKE 46.18N 86.65W
01/03/2016 M5.2 INCH ALGER MI CO-OP OBSERVER
CO-OP OBSERVER WETM4 MEARUED 5.2 INCHES OF SNOWFALL SINCE
EARLY THIS A.M. DELAYED 12HOURLY SNOWFALL REPORT.
&&
JSSLocal storm report, Jan 3, 11:40 PM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1140 PM EST SUN JAN 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM SNOW CHAMPION 46.51N 87.96W
01/03/2016 E3.0 INCH MARQUETTE MI PUBLIC
ESITMATED 3.0 INCHES OF SNOWFALL SINCE THIS A.M. IN
CHAMPION. REPORT VIA SOCIAL MEDIA.
&&
JSSLocal storm report, Jan 3, 11:49 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1149 PM EST SUN JAN 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM SNOW 1 W MARENISCO 46.38N 89.72W
01/03/2016 E3.0 INCH GOGEBIC MI UTILITY COMPANY
ESTIMATED 2.0 TO 4.0 INCHES OF SNOW DURING A 5 HOUR
PERIOD FROM 1130 TO 1630.
&&
JSSThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 8:55 PM EST | Lake Effect Snow Warning | MQT | Alger | 10 hr |
| Jan 4, 4:07 AM EST | Gale Warning | MQT | 45 hr | |
| Jan 4, 10:07 AM EST | Small Craft Advisory | MQT | 51 hr | |
| Jan 4, 10:07 AM EST | Small Craft Advisory | MQT | 39 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.